Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS Riverton, WY

June 5, 1997Hot Springs County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 5, 1997, 5:16 PM MDT for Hot Springs County, Wyoming. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1997, 5:16 PM MDT (23:16 UTC)
Expired
Jun 5, 1997, 6:05 PM MDT
In force
49 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 73 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1997-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1997-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2794 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRIW 052317 RRA
SVRRIW
WYC017-060005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
516 PM MDT THU JUN 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHWESTERN HOT SPRINGS COUNTY - WEST CENTRAL WYOMING

* UNTIL 605 PM MDT
 
* SOME LOCATIONS AFFECTED

  GRASS CREEK

* AT 513 PM MDT RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES
  NORTHWEST OF THERMOPOLIS MOVING NORTHEAST AT 15 MPH.

* THE STORM WILL BE NEAR GRASS CREEK BY 530 PM MDT.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

WCJIN-WYNW

NOLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:50 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 5, 2:50 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
248 PM MDT THU JUN 5 1997

TSTMS FORMING IN FAR WEST AND EAST SLOPES OF THE ABSAROKAS AND BIG
HORNS THIS AFTERNOON. FCST PROBLEM IS TSTMS THIS AFTN/EVG AND FRI
AFTN. STRONG CAPES...BUT LIMITED MOISTURE AND LTL VERTICAL WIND SHEAR
WITH STORMS IN THE NORTH THIS AFTN. STMS SHUD DIE AFT SUNSET WITH LTL
SHT/WV ENERGY MOVG THRU THE AREA TNGHT. PREFER AVN/ETA OVER NGM WHICH
HAS LESS DEEPING OF LOW OVER SW U.S. FRI AND A LTL STRGR SOUTHERLY
FLOW ALF INTO STATE. WITH THIS LOW DVLPG OVR THE SW U.S. OUR CWA
SHOULD RELATIVLY DRY UNTIL THE LOW STARTS BRINGING MORE SUBTROP MSTR
NORTHWARD LATE IN THE WKND. IN THE MEANTIME THE AMS WILL REMAIN
ZUNSTABLE ON FRIDAY...BUT WITH SLGHTLY DRIER AMS TSTMS WILL BE LESS
NUMEROUS...BUT STILL WDLY SCT OVR CWA FRI AFTN. TEMPS WILL BE JUST AS
WARM FRIDAY AS TODAY AND WARMER FWC TMPS PREFERED. RWM

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:35 PM MDTSevere Thunderstorm WarningRIWTeton2 hr
Jun 5, 4:20 PM MDTSevere Thunderstorm WarningRIWLincoln45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.